by Bernadette M. Mandes Wildemore

Proton Pump InhibitorsIf you have been following any of my recent entries to this blog, you may know that proton pump inhibitors (PPIs) have been getting a very bad reputation secondary to all of the bad things they may be associated with. This is definitely very dismal news for the many patients who rely on these wonder drugs to help them limit the feeling of sour or acid stomach.

Nevertheless, news released out of Canada earlier this past week, reports no differences in bone mineral density or indexes of bone strength or turnover among PPI users compared with nonusers (there were some previous population studies that had suggested a weak association between PPI use and hip fractures).

Now, the original alarm included data that was admittedly difficult to confirm or verify, but this latest research seems to have at least closed the door on this specific issue.

More information: Targownik LE et al. Long-term proton pump inhibitor use is not associated with changes in bone strength and structure. Am J Gastroenterol 2016 Nov 15; [e-pub].

Share This